Colorado, 2024

High Wind in Colorado, May 17 to 18, 2024

May 17 to 18, 2024 · NWS GJT · 2 events in 2 counties and zones

A cold front stalled out just north of the Colorado/Wyoming border late on the 16th and into the early hours of the 17th. This front remained in place through the evening of the 18th before an approaching wave finally pushed it out of the way.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A cold front stalled out just north of the Colorado/Wyoming border late on the 16th and into the early hours of the 17th. This front remained in place through the evening of the 18th before an approaching wave finally pushed it out of the way. Ahead (south) of this boundary, the pressure gradient tightened up enough to allow for some strong wind gusts across portions of northwest Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 17, 1:23 PM MST, 2 hours 37 minutes earlier. Its key messages:

  • Warm and breezy conditions are expected through the weekend. Temperatures will remain at least 5 to 10 degrees above normal.
  • A series of systems will bring daily showers and thunderstorms Saturday and Sunday afternoon. Gusty outflows and small hail will be the main concerns.
  • Cooler, unsettled weather will prevail early next week before drier and warmer conditions return by midweek.
Area forecast discussion, May 17, 1:23 PM MST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
223 PM MDT Fri May 17 2024

.KEY MESSAGES...

- Warm and breezy conditions are expected through the weekend.
  Temperatures will remain at least 5 to 10 degrees above
  normal.

- A series of systems will bring daily showers and thunderstorms
  Saturday and Sunday afternoon. Gusty outflows and small hail
  will be the main concerns.

- Cooler, unsettled weather will prevail early next week before
  drier and warmer conditions return by midweek.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 223 PM MDT Fri May 17 2024

A weak shortwave will track across the north along a weak
frontal boundary that will be draped across the northern
Colorado and Wyoming border. We are already seeing increasing
cumulus development and the hi-res CAMs are indicating some
isolated showers and storms developing late this afternoon
across the north, favoring higher terrain. This boundary is also
resulting in a tightened surface pressure gradient which is
lending itself to breezier winds with gusts up to 35 mph
observed at sites mainly north of I-70. Gusts 25 to 30 mph are
being observed elsewhere. Any shower and storm activity as said
earlier looks to remain isolated with gusty outflow winds from
any virga enhancing the already breezy surface gusts as low
levels remain dry. Temperatures today continue to warm with
highs at least 5 to 10 degrees above normal, and a few degrees
warmer than yesterday.

On Saturday, our CWA will be caught in between a split flow
pattern with the polar jet remaining to our north across the
Intermountain West into Wyoming, while the subtropical jet
remains south of the Four Corners across SoCal through Arizona
and New Mexico. The flow shifts to southwesterly ahead of a
shortwave trough that will move through the area Saturday
afternoon and evening. We can expect an increase in shower and
thunderstorm coverage with scattered showers and storms,
favoring high terrain initially with some drifting into adjacent
lower valleys late in the day. Hi-res CAMs tend to favor
development along the central portions of the area initially
with the focus shifting towards the northern portions of the
area by Saturday evening. The presence of embedded shortwaves
within the flow may trigger storms to last into Saturday night,
especially across the north. Moisture levels take a bump up to
140 to 160 percent of normal PWAT on average, equating to a
value of around 0.5 to 0.7 inches. Gusty winds remain a threat
but wetting rain chances also increase, although the QPF output
looks fairly minimal, which makes sense as the atmosphere
usually takes some time for the low levels to saturate with the
initial influx of moisture. Higher terrain remains favored for
activity but enough motion exists for storms to deviate and
drift off terrain into adjacent valleys. Temperatures remain
warm on Saturday as WAA continues in the southwest flow with
highs about 4 to 8 degrees above normal, so slightly cooler than
today given increasing clouds and shower potential. Western
Colorado remains in the left exit region of a 90 kt jet streak
that arrives with the shortwave trough, south of the Four
Corners, associated with the subtropical jet.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Issued at 223 PM MDT Fri May 17 2024

On Sunday, a plume of moisture will stretch over northern
portions of the forecast area. A weak front may also be draped
across the same area due to a shortwave way up in the Northern
Plains. The front and moisture looks to support showers and
storms mainly during the afternoon and evening. These features
may stall on Monday as the trough deepens to our west. Therefore,
the chance for showers and storms lingers for the northern half
of the area. On Monday night into Tuesday, the western trough
comprised of several waves becomes elongated and pushes eastward
through our region later in the day. Rain chances expand
southward as the system moves through the region. Although, the
model consensus of QPF reveals that a majority of the precip
falls along and north of I-70 as the main trough passes
overhead. Snow levels appear to stay around 10-11 kft, which
should keep impacts fairly limited. Conditions dry out Tuesday
night as the trough axis swings east of the Divide. Quasi-zonal
flow aloft develops in the wake of the trough. This should keep
the weather fairly quiet into midweek. Late next week, the main
takeaway is that the pattern stays active in the Pacific
Northwest keeping our sensible weather on repeat. It should also
result in near to below normal temperatures.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1223 PM MDT Fri May 17 2024

VFR conditions under mainly clear skies can be expected the next
24 hours...with a few afternoon gusts over 25 mph possible.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...MDA
LONG TERM...KJS
AVIATION...TGJT
Hazardous weather outlook, May 17, 2:07 AM MST, 13 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
307 AM MDT Fri May 17 2024

COZ001>014-017>023-UTZ022>025-027>029-181500-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
307 AM MDT Fri May 17 2024

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered showers and thunderstorms can be expected each afternoon
from Saturday onward as the pattern becomes more unsettled. Gusty
winds will be the main threat from storms. Warmer and breezy
conditions this weekend will lead to elevated fire weather concerns,
but fuels have not been declared critical. Drier weather looks likely
from midweek onwards with temperatures cooling.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Central Yampa River Basin

When
May 17, 4:00 PM MST to May 18, 6:00 PM MST
Where
Central Yampa River Basin forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Wind gusts across the zone ranged from 45 mph to near 60 mph on the 17th and the 18th. The peak recorded wind gusts were both 58 mph, one recorded at the Great Divide 2SW RAWS on the evening of the 17th, and the other at the Pinto, Massadona 18SE RAWS on the evening of the 18th.

High Wind, Roan and Tavaputs Plateaus

When
May 18, 5:00 PM MST to 9:00 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
RAWS
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Wind gusts across the zone ranged from 45 mph to 85 mph. The peak gust of 85 mph occurred at the Pine Ridge, Cameo 6NW RAWS late on the evening of the 18th. The wind gusts across this zone seemed to peak as the shortwave was pushing the stalled front out of its position near the Wyoming border.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181611, 1181612.